Hail, Barnes
- When
- August 6, 2:30 PM CST
- Where
- Barnes County, 1.46 mi NNW of Litchville
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.670, -98.190
Quarter to half dollar sized hail fell near Litchville.
A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development. Storms fired along Interstate 94 near Valley City and tracked southeast toward the Wahpeton/Breckenridge area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 11:49 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1249 PM CDT TUE AUG 6 2013 .UPDATE... ISSUED AT 1249 PM CDT TUE AUG 6 2013 PCPN COVERAGE NOT THAT IMPRESSIVE AT THIS POINT WITH MOST OF THE ECHOES STILL ALONG AND NORTH OF HIGHWAY 2. THERE IS ANOTHER AREA OF PCPN STILL BACK AROUND THE KMOT TO RUGBY AREA WHICH APPEARS TO BE ASSOCIATED WITH SHORT WAVE ENERGY MOVING SE AROUND THE PARENT UPPER LOW OVER NORTHEAST MANITOBA. THIS AREA WILL CONTINUE TO PROGRESS TO THE SE THRU THE REST OF THE AFTERNOON. THE MAIN SFC LOW AND COLD FRONT ARE SOMEWHERE OVER THE CENTRAL OR SOUTHERN RED RIVER VALLEY AND CONTINUE TO MOVE SOUTH. THERE IS A STRONG NORTH TO SOUTH TEMP GRADIENT AS WELL WITH UPPER 50S IN THE NORTH AND UPPER 70S IN THE SOUTH. THIS HAS RESULTED IN SOME CAPE ACROSS THE SOUTHWEST FA WHERE BULK SHEAR VALUES ARE ALSO A LITTLE HIGHER. AS A RESULT SPC DAY1 OUTLOOK CONTINUES TO SHOW OUR SOUTHERN FA IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. NOT SURE ALL THESE INGREDIENTS WILL COME TOGETHER IN OUR FA TO PRODUCE SEVERE WEATHER BUT WILL CONTINUE TO MONITOR. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 406 AM CDT TUE AUG 6 2013 COMPLEX SYNOPTIC/MESOSCALE SET-UP MAKES FOR A CHALLENGING PRECIPITATION FORECAST TODAY. OPERATIONAL GLOBAL MODELS ARE NOT HANDLING CURRENT CONVECTIVE ACTIVITY WELL...SO WILL RELY ON RAP/HRRR OVER THE NEXT 6-12 HOURS AS THEY BEST REFLECT LATEST RADAR TRENDS. 08 UTC REGIONAL RADAR LOOP SHOWS TWO AREAS OF PRECIPITATION. THE FIRST IS A BROKEN CLUSTER OF SHOWERS WITH ISOLATED THUNDER FROM HARVEY TO JAMESTOWN...MOVING SOUTHEAST AROUND 25 KTS. THIS ACTIVITY IS ASSOCIATED WITH MID-LEVEL WARM AIR ADVECTION AHEAD OF AN APPROACHING SHORT-WAVE. THE SECOND AREA OF PRECIPITATION IS A LINE OF SHOWERS NEAR THE INTERNATIONAL BORDER...ALSO MOVING EAST-SOUTHEAST AROUND 25 KTS. THESE SHOWERS ARE A RESULT OF A WEAK SOUTHWARD MOVING COLD FRONT ACROSS SOUTHERN CANADA. AS THE DAY PROGRESSES...THE SHORT- WAVE ALOFT WILL PHASE TOGETHER WITH THE SURFACE COLD FRONT... INCREASING THE CHANCE FOR MORE WIDESPREAD CONVECTIVE ACTIVITY. AS A RESULT...EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY. INITIALLY...STORM COVERAGE WILL BE SCATTERED AND CONFINED TO AREAS OF STRONG MID-LEVEL WARM AIR ADVECTION AND CONVERGENCE ALONG THE PATH OF THE 850 HPA LOW. HOWEVER...STORM COVERAGE SHOULD INCREASE THIS AFTERNOON ALONG AND AHEAD OF THE SOUTHWARD ADVANCING COLD FRONT AS MLCAPE INCREASES TO 1500 J/KG AND A 60 TO 70 KT 500 HPA JET STREAK MOVES ACROSS THE SOUTHERN FORECAST AREA. A LINE OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AFTER 18 UTC ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. SOME OF THESE STORMS MAY BE STRONG AND POSSIBLY EVEN SEVERE. THE SPC DAY ONE CONVECTIVE OUTLOOK CLIPS THE EXTREME SOUTHEAST CORNER OF THE FORECAST AREA...ALTHOUGH THE MAJORITY OF SEVERE WEATHER SHOULD BE TO THE SOUTH ACROSS SD/SOUTHERN MN/IA WHERE INSTABILITY IS MAXIMIZED. WITH COLD FRONTAL PASSAGE...HIGH TEMPERATURES TODAY WILL RANGE FROM THE MID 60S ALONG THE CANADIAN BORDER TO THE MID 70S ACROSS THE SOUTHERN BASIN. LIGHT WINDS WILL INCREASE AND SHIFT TO THE NORTH-NORTHWEST BEHIND THE FRONT. A CLEARING SKY OVERNIGHT... COMBINED WITH DECREASING WIND AND A COLDER AIR MASS WILL RESULT IN OVERNIGHT LOWS IN THE 40S. WEDNESDAY WILL BE COOL AND DRY AS SURFACE HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. TEMPERATURES WILL BE SIMILAR TO TODAY...BUT EXPECT MORE SUNSHINE AND LIGHT NORTHWEST WIND. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 406 AM CDT TUE AUG 6 2013 WEDNESDAY NIGHT THROUGH THURSDAY...HIGH CHANCE POPS WILL INCREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA AS ANOTHER COLD FRONT FROM THE CANADIAN CLOSED LOW DROPS ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL BELOW MID-AUGUST NORMALS. FRIDAY-MONDAY...00Z MODELS SHOW SLIGHT DIFFERENCES BUT KEEP THE SAME GENERAL PATTERN FOR MUCH OF THE PERIOD. SURFACE RIDGING SHOULD AFFECT THE REGION WITH MOSTLY DRY WEATHER RESULTING. TEMPERATURES WILL GRADUALLY WARM EACH DAY...POSSIBLY BACK TO NEAR NORMAL BY THE BEGINNING OF THE WORK WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1249 PM CDT TUE AUG 6 2013 COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH. STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR PERIODS MOSTLY WITH -SHRA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...ROGERS LONG TERM...ROGERS/TG AVIATION...WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT TUE AUG 6 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 520 AM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY THUNDERSTORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT TUE AUG 6 2013
NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
319 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.
THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820
SPEICHERSPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT TUE AUG 6 2013
NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
322 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.
THE STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820
SPEICHERThe Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
15 hail, 2 funnel cloud, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar sized hail fell near Litchville.
Large hail cracked the windshield on a vehicle.
Nickel to ping pong ball sized hail fell.
A few pea to penny sized hail fell.
A large wind driven hail swath developed across southern Colfax-West Township and northern Nansen Township. In several sections of farmland crops were shattered down to stems and stumps.
A brief tornado touchdown occurred near a farmstead and broke numerous large tree branches and limbs which then damaged an occupied tractor cab and nearby farm outbuildings. This tornado appeared to become quickly engulfed in driving rain and hail. Peak winds were estimated at 80 mph.
A partially rain and hail wrapped tornado tracked intermittently for about three miles. The tornado snapped several trees in a series of shelterbelts and threw large tree limbs well into the fields. Peak winds were estimated at 90 mph. The tornado likely crossed Interstate 29 near mile point 29 during this period.
Hail covered Interstate 29 near exit 31.
Several minutes of dime to quarter sized hail fell along with very strong winds.
A swath of large hail and damaging winds to 70 mph produced widespread tree and crop damage across central Dwight-West Township. In the town of Dwight, a few large trees were snapped at the base while large tree branches were broken off throughout the town.
A persistent wall cloud with a brief funnel was viewed from northwest Wahpeton.
Hail up to hen egg size fell.
Wind driven hail produced widespread tree damage across northern and eastern neighborhoods in Wahpeton. Numerous large trees or tree limbs were snapped off near ground level while neighborhoods were littered with smaller branches, leaf debris, and hail. Peak winds were estimated at 75 mph with the strong winds lasting for several minutes.
A few large hailstones fell along with very strong winds and driving rain.
Half dollar sized hail fell.
Several three to five inch diameter tree branches were broken down in farm shelterbelts after a short burst of strong winds and very heavy rain. Some pea sized hail also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459347, 459348, 459350, 459351, 459352, 459354, 459355, 459357, 459377, 459379, 459358, 459360, 459362, 459364, 459365, 459380, 459383, 459384, 459385, 459386, 459387.